Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 144, NWS Indianapolis, IN

September 20, 2000Decatur County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 20, 2000, 4:46 PM EST for Decatur County, Indiana. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 20, 2000, 4:46 PM EST (21:46 UTC)
Expired
Sep 20, 2000, 5:15 PM EST
In force
29 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Decatur County, IN

The radar

The Indianapolis radar (KIND), 79 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 5:00 PM ESTThunderstorm Wind 50 EGreensburg, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 4:00 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2003 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 202147
SVRIND
INC031-202215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
446 PM EST WED SEP 20 2000

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DECATUR COUNTY IN CENTRAL INDIANA

* UNTIL 515 PM EST
  GREENSBURG AT 450 PM EST

* AT 443 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF GREENSBURG...OR ABOUT 19
  MILES SOUTHEAST OF SHELBYVILLE...MOVING EAST AT 70 MPH.

THE MAIN THREAT FROM THE STORM WILL BE DAMAGING WIND.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3933 8563 3916 8565 3926 8538 3943 8533

PUMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:15 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Sep 20, 3:15 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION...CORRECTED 3RD PARA
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
315 PM EST WED SEP 20 2000

BESIDES HANDLING THE WATCH...THOUGHT BIGGEST CHALLENGE TEMPS
TONIGHT TOMORROW.

SEVERE WEATHER NOT BIG DEAL TDY EXCEPT FOR THE LOGISITICS.
EXTRAPOLATION FROM SFC AND UPR AIR...AND MODELS...ALL
WHIP FRONT THROUGH BY EVENING...WITH COLD AIR BEHIND IT RAPIDLY
KILLING SVR THREAT. SAME PROCESS MAINTAINS POST FRONTAL SHOWERS
THROUGH MUCH OF THE EVENING...BUT CLEARS US OUT BY MORNING AND KEEPS
US CLEAR THURSDAY NIGHT. ALL MODELS RETURN WAA CLOUDS FRIDAY.

IN FROPA SITUATIONS...BUT MOS OFTEN AVERAGES ACROSS SHARP
GRADIENTS...CAUSING TOO COLD FIRST PERIOD AND TOO WARM LATER.
FWC TOO COOL OVERNIGHT CONSIDERING WHATS UPSTREAM...GROUND
WILL BE WET...AND WINDS STILL UP A LITTLE. AIR THAT WILL BE OVER US
THURSDAY WOULD SUPPORT BIG CUT TO MOS HIGHS...BUT ITS UNDER CLOUD.
ALLOWING FOR SUN I THINK SLIGHTLY BELOW MOS IN ORDER TOMORROW.

CLOSE TO GUIDANCE AFT THURSDAY SINCE IT USUALLY LOCKS ON BY 3RD AND
4TH PERIOD IN MUNDANE SITUATIONS LIKE THIS.

.IND...NONE.

KWIATKOWSKI

In the hours before

Local storm report, Sep 20, 4:00 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
400 PM EST WED SEP 20 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0324 PM    4 E SOUTHPORT             IN   TORNADO
09/20/00   OWEN                           ADDITIONAL INFORMATION
                                          ON EARLIER TORNADO
                                          REPORT...TREE FELL ON
                                          HOUSE AND MAN IN PICKUP
                                          TRUCK CARRIED 60 FEET.
Local storm report, Sep 20, 4:16 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
416 PM EST WED SEP 20 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0357 PM    BARGERSVILLE              IN   WIND DAMAGE
09/20/00   JOHNSON                        REPORTED BY HAM RADIO
                                          OPERATOR.  TWO 30 BY 40
                                          FOOT BARNS DAMAGED.
                                          VERY LARGE TREE  DOWN
Local storm report, Sep 20, 4:27 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
427 PM EST WED SEP 20 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    SHELBYVILLE               IN   WIND DAMAGE
09/20/00   SHELBY                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          POWER LINES AND TREESo
                                          DOWN.
Local storm report, Sep 20, 4:33 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
433 PM EST WED SEP 20 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    MUNCIE                    IN   WIND DAMAGE
09/20/00   DELAWARE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES AND POWER LINES
                                          DOWN CAUSING FIRES.
Local storm report, Sep 20, 4:36 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
436 PM EST WED SEP 20 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....E

0400 PM    CORNELIUS                 IN   WIND DAMAGE
09/20/00   BROWN                          REPORTED BY INDIANA
                                          STATE POLICE.  TREES
                                          DOWN.
Local storm report, Sep 20, 4:44 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
444 PM EST WED SEP 20 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    ANDERSON                  IN   WIND DAMAGE
09/20/00   MADISON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          SEVERAL TREES ACROSS
                                          ROADS. POWER LINES DOWN.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 3:13 PM ESTSevere Thunderstorm WarningINDGreene, Monroe, Owen47 min
Sep 20, 3:32 PM ESTSevere Thunderstorm WarningINDJohnson, Marion, Morgan43 min
Sep 20, 3:42 PM ESTTornado WarningINDBrown, Monroe33 min
Sep 20, 3:45 PM ESTSevere Thunderstorm WarningINDMadison45 min
Sep 20, 4:01 PM ESTSevere Thunderstorm WarningINDHancock, Shelby29 min
Sep 20, 4:04 PM ESTSevere Thunderstorm WarningINDDelaware26 min
Sep 20, 4:10 PM ESTSevere Thunderstorm WarningINDBartholomew35 min
Sep 20, 4:24 PM ESTSevere Thunderstorm WarningINDHenry, Rush36 min
Sep 20, 4:31 PM ESTSevere Thunderstorm WarningINDRandolph29 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.